Lukasz Biernat, Marek Hartleb, Anna Kochel
Med Sci Monit 2002; 8(4): CR292-296
BACKGROUND: The aim of our study was to analyze drug-induced liver diseaseover a 3-year period in one gastroenterological department. MATERIAL/METHODS: International consensusstandard definitions and criteria for assessing causality of adverse drug reactions were applied to allpatients with abnormal hepatic test results. RESULTS: Drugs were implicated in hepatic injury in 14 patients(8 females) in whom causal relationship between drug and liver disease was definite or highly probable.The drugs responsible were amoxicillin with clavulanic acid (3 cases), fluvastatin and pravastatin (3cases), antituberculous drugs (2 cases), estrogens, roxithromycin, asacol, satolol, enalapril and thiamazol.A total of 78.6% (11 cases) were classified as hepatocellular or mixed hepatitis, while cholestatic injurywas found in 21.4% (3 cases). There were no lethal or severe (prothrombin < 50%) hepatic drug reactions.In 13 patients the course of liver disease after withdrawal of the offensive drug was either acute orprotracted, while in one patient there was chronic cholestasis (>3 years) resulting from injury to interlobularbile ducts by amoxicllin with clavulanic acid. CONCLUSIONS: A thorough history of drug intake shouldbe taken in all patients presenting with abnormal hepatic test results. Amoxicillin & clavulanic acid,cholesterol-lowering and antituberculin drugs were the most frequent hepatotoxic factors in our patients.In a majority of cases the liver injury was not severe, and resolved after prompt withdrawal of the responsibledrug.
Keywords: Adult, Aged, Anti-Bacterial Agents, Anti-Inflammatory Agents, Non-Steroidal, Anticholesteremic Agents, Antitubercular Agents, Comorbidity, enalapril, Estrogens, Fatty Liver, Female, Hepatitis, Toxic, Humans, Liver Diseases, Male, Mesalamine, Middle Aged